Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Goodland, KS

August 26, 2021Wallace County, Kansas

NWS Goodland, KS issued this special weather statement at Aug 26, 2021, 6:13 PM MDT for Wallace County, Kansas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2021, 6:13 PM MDT (00:13 UTC)
Expired
Aug 26, 2021, 6:45 PM MDT
In force
32 min
Issued by
NWS Goodland, KS
Hail
0.00 in
Wind
55

County Wallace County, KS

The radar

The Goodland radar (KGLD), 33 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.2 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2021-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 191 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2021-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
191 J/kg
Mixed-layer CIN
-161 J/kg
Mixed-layer LCL
2585 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

927 
WWUS83 KGLD 270013
SPSGLD

Special Weather Statement
National Weather Service Goodland KS
613 PM MDT Thu Aug 26 2021
 
KSZ013-027-270045-
Wallace KS-Sherman KS-
613 PM MDT Thu Aug 26 2021

...A strong thunderstorm will impact portions of northern Wallace and
southwestern Sherman Counties through 645 PM MDT...

At 613 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Sharon Springs, moving east at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

This storm will remain over mainly rural areas of northern Wallace
and southwestern Sherman Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3920 10203 3920 10150 3890 10150 3890 10203
TIME...MOT...LOC 0013Z 250DEG 23KT 3908 10175 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

$$

024

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this special weather statement went out at Aug 26, 5:12 PM MDT, 1 hour 1 minute earlier.

Area forecast discussion, Aug 26, 5:12 PM MDT, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Goodland KS
512 PM MDT Thu Aug 26 2021

.SHORT TERM...(This evening through Friday night)
Issued at 1230 PM MDT Thu Aug 26 2021

Through Tonight: SW flow aloft will continue to strengthen over
the central Rockies.. as broad troughing /cyclonic flow/ aloft
expands eastward from the Pacific Coast to the Intermountain
West.. yielding a somewhat deeper lee cyclone (compared to
yesterday) in eastern CO. 18Z surface observations and
radar/satellite data indicate that the lee cyclone is centered
somewhere invof the Lincoln and Kit Carson/Cheyenne county
border.. with an inverted surface trough extending northeastward
to St. Francis, KS and Trenton, NE.

This feature (the inverted sfc trough) will likely serve as a
focus for convective development around peak heating (21-22Z)..
probably in Kit Carson/Yuma counties CO or Sherman/Cheyenne
counties, KS.. where convective inhibition is weakest. With
steering flow from the WSW-SW.. updrafts should generally track
toward the ENE/NE (roughly along and north of a line from Goodland
to Oberlin).

Additional convection.. developing along portions of the Colorado
Front Range and Palmer Divide.. may progress ENE-NE into eastern
CO and far northwest KS late this afternoon and evening.

Effective deep layer shear this afternoon will vary considerably
from north to south.. ranging from 30-40 knots near the KS/NE
border to 20-25 knots invof I-70. A north-south gradient in
instability will also exist.. with MLCAPE values ranging from
250-750 J/kg in the south to 750-1500 J/kg in the north. With the
above in mind, the probability of updraft organization (and large
hail) will increase with northern extent, particularly along/north
of Highway 36. With steep low/mid-level lapse rates and strong
(1200-1600 J/kg) DCAPE.. damaging winds are possible in
association with any updrafts capable of producing lightning.

Fri-Fri night: With little change in the synoptic pattern.. expect
sensible weather conditions similar to previous days.

.LONG TERM...(Saturday through Thursday)
Issued at 245 PM MDT Thu Aug 26 2021

At the beginning of the long-term period, the CWA is underneath the
front part of an upper air trough yielding a southwesterly flow
aloft. During Saturday evening, long term models show a shortwave
trough passing over the CWA as the trough moves eastward with the
ECMWF showing quicker progression than the GFS. Going into Sunday,
the GFS has the trough over the Northern Plains region while the
ECMWF has it entering the Great Lakes region. Both long term models
do show an upper air ridge trailing the trough with flow turning
westerly during the day and a shortwave disturbance passing over the
CWA as well as a tropical cyclone making landfall on the Gulf coast
on Sunday evening. On Monday, the upper air ridge moves over the
central CONUS which looks to be between the trough in the east and a
new trough building in the Pacific Northwest. This trough-ridge-
trough pattern continues going into Tuesday though long term models
do show some different scenarios. The GFS shows the flow aloft
turning northwesterly as the front part of ridge moves over the CWA
by Tuesday evening. The ECMWF begins with a northwesterly flow
aloft in the morning before the flow returns to westerly by the
evening as the trough to the west moves eastward a bit and
squeezes the central ridge. Model guidance differences continue on
Wednesday as the ECMWF has the front part of the western reaching
the CWA late in the evening turning the flow more west-
southwesterly. As another possibility, the GFS shows the western
trough- central ridge-eastern trough pattern staying in place
throughout Wednesday. The GFS shows some eastward movement in the
western trough by Thursday evening which changes the flow west-
southwesterly while an upper air high develops in northern TX. A
similar upper air pattern is seen in the ECMWF albeit the trough
is a little more east than that shown in the GFS. Due to the
amount of discrepancies seen between long term models, the
situation will be monitored to see if better agreement comes about
in future runs.

At the surface, the CWA looks to begin with chances for
precipitation before seeing a brief dry period and then end with
more chances for precipitation. Saturday afternoon and evening
sees chances for showers and thunderstorms associated with the
upper air disturbance for areas along and east of the CO border
with these chances increasing going eastward. On Sunday, a cold
front is expected to pass through the CWA (with passage timing
still remaining uncertain) which will help give the CWA chances
for showers and thunderstorms ahead of it. Monday and Tuesday
expect to be dry due to the upper air ridging pattern. Wednesday
sees chances for precipitation throughout the CWA as 800mb
moisture is ushered in from the south along with a surface low
setting up in eastern CO. Chances for precipitation are also seen
on Thursday with a possible surface trough settling into eastern
CO. As for fire weather concerns, Tuesday afternoon looks to have
forecasted minimum RH as low as 17% of areas west of the CO
border. Maximum wind gusts in these areas continue to be the
limiting factor being at or below 20 mph. This situation will
monitored in case changes are seen in future model runs.

The Tri-State area should see high temperatures on Saturday between
the upper 80s and middle 90s. On Sunday, daytime highs cool to the
middle to upper 80s with a cold front passage followed by Monday's
highs being in the lower 90s. Tuesday's highs expect to be in the
middle 90s, Wednesday's highs stay in the lower to middle 90s, and
Thursday's highs range between the upper 80s to lower 90s. Tri-State
area overnight lows for Saturday through Monday expect to be between
the upper 50s and upper 60s with Tuesday seeing overnight lows in
the lower to upper 60s. Overnight lows for remainder of the long
term period look to be in the upper 50s to middle 60s range.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 512 PM MDT Thu Aug 26 2021

Main concern for this TAF period are thunderstorms at both KGLD
and KMCK terminals in the first few hours. Thunderstorms are
already underway in the region, and could create gusty winds,
reduced visibilities in heavy rainfall, and perhaps produce hail
at either TAF site. Beyond this, cloud cover lingers behind
exiting storm activity through the evening, eventually dissipating
overnight. Winds become light overnight from the south/southwest,
then will be southerly by Friday afternoon at 10 to 15 knots.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...VINCENT
LONG TERM...076
AVIATION...JBH
Hazardous weather outlook, Aug 26, 6:07 PM MDT, 6 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
607 PM MDT Thu Aug 26 2021

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-280015-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
607 PM MDT Thu Aug 26 2021 /707 PM CDT Thu Aug 26 2021/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THROUGH TONIGHT...

Isolated severe thunderstorms are possible through sunset this
evening, mainly in northwest Kansas. The primary hazards are wind
gusts up to 70 mph and hail up to one inch in diameter.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...

Elevated fire weather conditions are possible during the afternoon
hours on Monday, Tuesday, and Wednesday, mainly in eastern Colorado.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any severe or significant weather
to the National Weather Service in Goodland via social media or
telephone.

Vincent

In the hours before

Local storm report, Aug 26, 5:58 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
558 PM MDT THU AUG 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TSTM WND GST     5 S BURLINGTON          39.23N 102.28W
08/26/2021  M61 MPH          KIT CARSON         CO   ASOS

            THE ASOS IN BURLINGTON REPORTED A 53 KNOT
            (61 MPH) NORTHWESTERLY WIND GUST AT 5:35 PM
            MDT (2335 UTC). A DECAYING THUNDERSTORM WAS
            IN VICINITY OF THE ASOS AT THE TIME.

&&

VINCENT
Special weather statement, Aug 26, 6:02 PM MDT, 11 minutes before
Special Weather Statement
National Weather Service Goodland KS
602 PM MDT Thu Aug 26 2021

KSZ013-014-270030-
Thomas KS-Sherman KS-
602 PM MDT Thu Aug 26 2021

...A strong thunderstorm will impact portions of western Thomas and
eastern Sherman Counties through 630 PM MDT/730 PM CDT/...

At 602 PM MDT/702 PM CDT/, Doppler radar was tracking a strong
thunderstorm 8 miles west of Brewster, moving northeast at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of western Thomas and
eastern Sherman Counties, including the following locations... Edson.

This includes Interstate 70 in Kansas between mile markers 22 and 51.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3920 10110 3920 10164 3957 10164 3957 10109
TIME...MOT...LOC 0002Z 239DEG 21KT 3939 10154

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

024
Special weather statement, Aug 26, 6:07 PM MDT, 6 minutes before
Special Weather Statement
National Weather Service Goodland KS
607 PM MDT Thu Aug 26 2021

KSZ013-270030-
Sherman KS-
607 PM MDT Thu Aug 26 2021

...A strong thunderstorm will impact portions of northwestern Sherman
County through 630 PM MDT...

At 606 PM MDT, Doppler radar was tracking a strong thunderstorm near
Kanorado, moving northeast at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Ruleton around 620 PM MDT.

This includes Interstate 70 in Kansas between mile markers 0 and 18.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3936 10161 3922 10202 3926 10205 3943 10205
      3957 10181 3957 10176
TIME...MOT...LOC 0006Z 239DEG 21KT 3934 10199

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

024
Local storm report, Aug 26, 6:08 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
608 PM MDT THU AUG 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND GST     5 NNW EDSON             39.39N 101.59W
08/26/2021  E70 MPH          SHERMAN            KS   PUBLIC

            REPORT OF 60 TO 70 MPH WIND GUSTS WITH
            STORMS MOVING THROUGH THE AREA. TIME
            ESTIMATED BASED ON RADAR.

&&
Local storm report, Aug 26, 6:09 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
609 PM MDT THU AUG 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             5 NNW EDSON             39.39N 101.60W
08/26/2021  E0.25 INCH       SHERMAN            KS   PUBLIC

            REPORT OF SOME PEA SIZE HAIL. TIME ESTIMATED
            BASED ON RADAR.

&&
Special weather statement, Aug 26, 6:13 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Goodland KS
613 PM MDT Thu Aug 26 2021

KSZ013-027-270045-
Wallace KS-Sherman KS-
613 PM MDT Thu Aug 26 2021

...A strong thunderstorm will impact portions of northern Wallace and
southwestern Sherman Counties through 645 PM MDT...

At 613 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Sharon Springs, moving east at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of northern Wallace
and southwestern Sherman Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3920 10203 3920 10150 3890 10150 3890 10203
TIME...MOT...LOC 0013Z 250DEG 23KT 3908 10175

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

024

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 6:02 PM MDTSpecial Weather StatementGLDThomas28 min
Aug 26, 6:07 PM MDTSpecial Weather StatementGLDSherman23 min
Aug 26, 6:26 PM MDTSpecial Weather StatementGLDRawlins34 min
Aug 26, 6:30 PM MDTSevere Thunderstorm Warning Considerable damage threatGLDCheyenne, Rawlins, Sherman, Thomas60 min
Aug 26, 7:05 PM MDTSevere Thunderstorm Warning Considerable damage threatGLDDecatur, Rawlins40 min
Aug 26, 7:17 PM MDTSevere Thunderstorm Warning Considerable damage threatGLDDecatur, Rawlins31 min
Aug 27, 3:42 PM MDTSpecial Weather StatementGLDSheridan18 min
Aug 27, 4:21 PM MDTSpecial Weather StatementGLDGove24 min
Aug 27, 5:07 PM MDTSpecial Weather StatementGLDGove23 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.